Muscles need thyroid hormone to function correctly, and either too much or too little thyroid hormone can cause muscle weakness and pain. If you are taking thyroid hormone and recent labs show your T3 and/or T4 levels already on the high side, your muscle weakness may be due to too much, not too little thyroid hormone.
In hyperthyroidism, the excess thyroid hormone literally eats up muscles, and it’s referred to as muscle wasting. Muscle protein breakdown and decreased muscle mass is measurable in Graves’ hyperthyroid patients. It is most apparent in the upper arms and thighs, and muscle testing will show decreased muscle strength. Abnormal measurements of muscle protein breakdown normalized after treatment brought thyroid levels down.
Hypothyroid patients also complain of muscle weakness, but this is from lack of thyroid energy, not actual muscle breakdown. Hypothyroid patients complain of paresthesia (tingling, like pins and needles), carpal tunnel syndrome, and peripheral neuropathy (weakness, numbness, or pain, usually in the hands or feet). In one study, 70% of the hypothyroid patients had abnormal electromyograms, which measure the electrical activity of muscles (at rest and during contraction).
I would describe hypo muscle weakness as more like a lack of muscle stamina. The muscles suffer from the same fatigue that the person feels. My left foot would “buzz” when my dose was too low. But I could certainly climb stairs and hold things above my head—though I felt tired doing anything. Hyper muscle weakness is much more severe, and legs and arms may tremble doing simple things, like holding your arms up to shampoo your hair, or getting up from a chair. That is definitely a sign that something’s wrong, and your dose needs to be reevaluated. More is not always better, and the best advice I ever read (from a Graves’ patient) was: if you don’t feel better raising your dose, try lowering it instead.